Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 45, NWS Mobile, AL

April 20, 2024Washington County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 20, 2024, 6:13 PM CDT for Washington County, Alabama; Wayne County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2024, 6:13 PM CDT (23:13 UTC)
Expired
Apr 20, 2024, 7:00 PM CDT
In force
47 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 103 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

299 
WUUS54 KMOB 202313
SVRMOB
ALC129-MSC153-210000-
/O.NEW.KMOB.SV.W.0045.240420T2313Z-240421T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
613 PM CDT Sat Apr 20 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Washington County in southwestern Alabama...
  Southeastern Wayne County in southeastern Mississippi...

* Until 700 PM CDT.

* At 612 PM CDT, a severe thunderstorm was located 5 miles south of
  Clara, or 12 miles south of Waynesboro, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clara, Millry, Buckatunna, and State Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3161 8879 3168 8832 3144 8829 3143 8882
TIME...MOT...LOC 2312Z 264DEG 25KT 3150 8870 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21/CLL
3 follow-up statements
393 
WWUS54 KMOB 202318
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
618 PM CDT Sat Apr 20 2024

ALC129-MSC153-210000-
/O.CON.KMOB.SV.W.0045.000000T0000Z-240421T0000Z/
Washington AL-Wayne MS-
618 PM CDT Sat Apr 20 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN WASHINGTON AND SOUTHEASTERN WAYNE COUNTIES...

At 617 PM CDT, a severe thunderstorm was located 5 miles south of
Clara, or 11 miles south of Waynesboro, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Clara, Millry, Buckatunna, and State Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3161 8879 3168 8832 3144 8829 3143 8882
TIME...MOT...LOC 2317Z 264DEG 25KT 3150 8866 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21/CLL
640 
WWUS54 KMOB 202334
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
634 PM CDT Sat Apr 20 2024

ALC129-MSC153-210000-
/O.CON.KMOB.SV.W.0045.000000T0000Z-240421T0000Z/
Washington AL-Wayne MS-
634 PM CDT Sat Apr 20 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN WASHINGTON AND SOUTHEASTERN WAYNE COUNTIES...

At 634 PM CDT, a severe thunderstorm was located over Buckatunna, or
13 miles southeast of Waynesboro, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Millry, State Line, and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3158 8863 3168 8832 3144 8829 3143 8860
TIME...MOT...LOC 2334Z 264DEG 25KT 3151 8852 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21/CLL
477 
WWUS54 KMOB 202351
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
651 PM CDT Sat Apr 20 2024

ALC129-MSC153-210000-
/O.EXP.KMOB.SV.W.0045.000000T0000Z-240421T0000Z/
Washington AL-Wayne MS-
651 PM CDT Sat Apr 20 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
SOUTHEASTERN WAYNE COUNTIES WILL EXPIRE AT 700 PM CDT...

The storm which prompted the warning has weakened below severe 
limits and is exiting the warned area. Therefore, the warning will 
be allowed to expire. This storm will still be capable of producing 
wind gusts up to around 50 mph and nickel sized hail. 

LAT...LON 3158 8863 3168 8832 3144 8829 3143 8860
TIME...MOT...LOC 2350Z 264DEG 25KT 3152 8839 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:50 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 20, 3:50 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
350 PM CDT Sat Apr 20 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Sunday)
Issued at 350 PM CDT Sat Apr 20 2024

A positively tilted upper trof over the northern Plains and
extreme northeast states evolves into a more meridionally oriented
upper trof over the eastern half of the CONUS. A frontal boundary
located from extreme southeast Mississippi into south central
Alabama remains close to this position through the afternoon then
drifts towards the coast this evening before continuing across
the marine area through Sunday morning. A series of shortwaves
move across the area through the period, and have gone with high
pops well inland tonight tapering to chance pops further to the
south. Likely to categorical pops follow for Sunday morning, then
pops taper off through the day with dry conditions developing over
much of southeast Mississippi and interior southwest Alabama.
MLCAPE values this afternoon range from 1000-2000 J/kg then
gradually taper off overnight. Model soundings indicate that the
best lapse rates are above 800 mb this afternoon (near 7C/km),
then lapse rates moderate tonight. Shear values look low, but
considering the instability values and favorable lapse rates
aloft, expect that some strong storms are possible into the early
evening hours. Lows tonight mostly range from the upper 40s/around
50 well inland to the lower 60s at the coast. Highs on Sunday
range from the lower 60s inland to the lower 70s at the coast. The
rip current risk through Sunday is expected to be low. /29

&&

.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 350 PM CDT Sat Apr 20 2024

Northwesterly flow aloft will prevail through the period as an
upper-level trough digs into the southeast US on Monday before
sliding into western Atlantic by Monday night. At the surface, the
cold front which passed through the area in the near term will
continue to push further into the Gulf during the short term as
high pressure builds in from the north. This high will gradually
push eastward through the period, allowing for winds to turn from
northerly on Monday to southerly by Tuesday. With PWATs dropping
to below a half inch, and subsidence in place from the nearby
high, no rain is expected through the period. Lows Sunday and
Monday nights will range from the low to mid 40s inland to the low
50s along the immediate coast. Highs on Monday will only reach
the upper 60s to low 70s. Temperatures begin to moderate on
Tuesday, with highs in the mid to upper 70s and lows Tuesday night
ranging from the upper 40s inland to thee upper 50s along the
coast. A Low risk of rip currents continues through the period.
/96

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 350 PM CDT Sat Apr 20 2024

A dry northwesterly flow pattern aloft will generally occur
across our forecast area Wednesday through Thursday night, with
slight ridging aloft then expected on Friday and Saturday.
Surface high pressure is forecast to move east across the Gulf
coast states on Wednesday and Thursday, then continue ridging into
the region from the east for the remainder of the long term
period. As the high pressure moves across and then east of the
area, a gradual moderation of temps and moisture will return.
Don't expect any rainfall through the period, but daytime high
temps warm into the upper 70s and low 80s on Wednesday, and then
be in the low to mid 80s Thursday through Saturday. Overnight lows
will range from the low to mid 50s inland to low 60s coastal both
Wednesday and Thursday nights, then mainly in the lower 60s area-
wide on Friday night. DS/12

&&

.MARINE...
Issued at 350 PM CDT Sat Apr 20 2024

Light to occasionally moderate southerly winds gradually switch to
an offshore flow through early Sunday morning as a cold front slowly
moves through. The offshore flow becomes moderate to strong Sunday
afternoon into the evening hours then diminishes Monday morning.
Have issued a Small Craft Advisory for much of the area which will
be in effect Sunday night until mid Monday morning. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      57  66  46  72  47  75  53  80 /  40  70   0   0   0   0   0   0
Pensacola   63  71  52  73  53  73  57  78 /  30  80   0   0   0   0   0   0
Destin      65  74  54  73  56  72  59  76 /  20  80  10   0   0   0   0   0
Evergreen   54  65  44  71  44  77  50  81 /  60  60   0   0   0   0   0   0
Waynesboro  49  61  43  70  43  77  50  81 /  70  60   0   0   0   0   0   0
Camden      49  60  43  69  43  75  49  79 /  70  60   0   0   0   0   0   0
Crestview   59  71  47  74  44  77  49  82 /  20  70  10   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory from 7 PM Sunday to 7 AM CDT Monday for
     GMZ631-632.

     Small Craft Advisory from 7 PM Sunday to 10 AM CDT Monday for
     GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 20, 1:48 PM CDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
148 PM CDT Sat Apr 20 2024

ALZ057-058-201945-
Butler AL-Crenshaw AL-
148 PM CDT Sat Apr 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN BUTLER AND CRENSHAW
COUNTIES THROUGH 245 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rutledge, or 10 miles east of Greenville, moving east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville, Luverne, Brantley, Rutledge, Dozier, Glenwood, Petrey,
and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8620 3147 8619 3148 8628 3153 8628
      3153 8630 3149 8635 3149 8640 3153 8640
      3153 8666 3192 8661 3197 8625 3196 8619
      3189 8617 3179 8620 3179 8615 3166 8615
      3166 8616 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1848Z 266DEG 13KT 3177 8645

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Apr 20, 4:48 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
448 PM CDT Sat Apr 20 2024

ALZ052-261-MSZ076-202245-
Washington AL-Mobile Inland AL-Greene MS-
448 PM CDT Sat Apr 20 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MOBILE...SOUTHERN
WASHINGTON AND SOUTHEASTERN GREENE COUNTIES THROUGH 545 PM CDT...

At 448 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Calvert to 8 miles southeast of Leakesville.
This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Citronelle, Mount Vernon, Calvert, and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3117 8850 3126 8797 3125 8796 3116 8795
      3116 8797 3115 8797 3115 8795 3112 8795
      3108 8797 3107 8796 3107 8794 3104 8794
      3103 8796 3101 8794 3099 8842 3100 8843
      3100 8854 3101 8854
TIME...MOT...LOC 2148Z 250DEG 2KT 3114 8804 3105 8850

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RD
Special weather statement, Apr 20, 5:21 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Sat Apr 20 2024

ALZ055-056-059-202315-
Monroe AL-Conecuh AL-Escambia AL-
521 PM CDT Sat Apr 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MONROE...
NORTHWESTERN ESCAMBIA AND SOUTHWESTERN CONECUH COUNTIES THROUGH 615
PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over
McCullough, or 8 miles north of Atmore, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCullough, I65 And CR 1, I65 And AL 113, I65 And AL 21, and Poarch
Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3107 8756 3116 8762 3137 8742 3129 8729
      3118 8717
TIME...MOT...LOC 2220Z 235DEG 13KT 3115 8752

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Apr 20, 5:44 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
544 PM CDT Sat Apr 20 2024

MSZ067-202330-
Wayne MS-
544 PM CDT Sat Apr 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WAYNE COUNTY
THROUGH 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Ovett, or 12 miles north of Richton, moving east
at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3160 8894 3165 8867 3145 8863 3146 8894
TIME...MOT...LOC 2243Z 270DEG 23KT 3153 8894

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

21
Special weather statement, Apr 20, 6:01 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
601 PM CDT Sat Apr 20 2024

ALZ055-056-202345-
Monroe AL-Conecuh AL-
601 PM CDT Sat Apr 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MONROE AND
SOUTHWESTERN CONECUH COUNTIES THROUGH 645 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Excel, or 7 miles south of Frisco City, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroeville, Excel, and Repton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3145 8700 3126 8733 3126 8737 3131 8747
      3159 8729
TIME...MOT...LOC 2300Z 219DEG 19KT 3133 8735

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:48 PM CDTSpecial Weather StatementMOBCrenshaw57 min
Apr 20, 2:05 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw40 min
Apr 20, 2:24 PM CDTSmall Craft AdvisoryMOB44 hr
Apr 20, 4:35 PM CDTAreal Flood AdvisoryMOBButler, Crenshaw3 hr
Apr 20, 4:48 PM CDTSpecial Weather StatementMOBWashington57 min
Apr 20, 5:12 PM CDTSevere Thunderstorm WarningMOBMobile19 min
Apr 20, 5:21 PM CDTSpecial Weather StatementMOBEscambia54 min
Apr 20, 5:40 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe22 min
Apr 20, 6:01 PM CDTSpecial Weather StatementMOBMonroe44 min
Apr 20, 6:28 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia19 min
Apr 20, 6:48 PM CDTSpecial Weather StatementMOBConecuh27 min
Apr 20, 6:49 PM CDTSpecial Weather StatementMOBWashington41 min
Apr 20, 5:44 PM CDTSpecial Weather StatementMOBWayne46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.